Dense Fog, Delaware Beaches
- When
- December 13, 8:00 PM EST to December 14, 10:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- AWOS
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The combination of an unseasonably mild and moist air mass coupled with light overnight winds produced dense fog across Delaware during the night of the 13th and the morning of the 14th. This process repeated itself from the late afternoon of the 14th into the morning of the 15th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of an unseasonably mild and moist air mass coupled with light overnight winds produced dense fog across Delaware during the night of the 13th and the morning of the 14th. This process repeated itself from the late afternoon of the 14th into the morning of the 15th. This time though, the dense fog occurred throughout eastern Pennsylvania. A cold front moved during the day on the 15th and brought in some drier air into the region. |A helicopter crashed in the dense fog during the early evening of the 14th in a corn field just east of Dagsboro. A 42-year-old male passenger and a 30-year-old female pilot were killed. The helicopter took off at 6 p.m. EST and crashed at 615 p.m. EST next to Townsends Road just off of Delaware State Route 26. The loss of visibility from the dense fog caused a confused driver to swerve off the road near the crash site on Delaware State Route 26. The driver was not injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 13, 3:00 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EST WED DEC 13 2006 .OVERVIEW... MILD WEATHER WILL CONTINUE ....BUT.....ALMOST WHITE CHRISTMAS? - GOTTA CHANCE, NOT FOR A BIG SNOW BUT SNOW SHOWERS ON THE BACK SIDE OF A LOW PARALLELING THE MID ATLANTIC COAST AS IT MOVES OUT TO SEA. LONG-RANGE MODELS ARE NICE TO LOOK AT, BUT THEY CAN BE QUITE HUMBLING TOO IF YOU BEGIN TO CONJURE UP SOMETHING SO FAR OUT. WITH THAT SAID, LIQUID PRECIPITATION WILL BE MOVING THROUGH AND OFF THE COAST THIS EVENING WITH THE MILD REGIME CONTINUING OVER THE NEXT WEEK, AND RATHER UNEVENTFUL FOR THIS TIME OF THE YEAR. 2.8 EARTHQUAKE IN THE VICINITY OF READING PENNA. JUST A SHORT TIME AGO. VERY MINOR - THANKS RG && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... THE BACK EDGE OF THE RAIN IS NERLY OFFSHORE A LITTLE AHEAD OF SCHEDULE. THE RAIN ENDS BUT THERE SHOULD BE ENOUGH SENSIBLE MOISTURE LURKING IN THE HILLS TO PRODUCE SOME FOG TONIGHT AS THE WINDS GROW LIGHT. DONT THINK THAT WILL BE THE CASE CWA-WIDE. BROAD WESTERLY UPPER FLOW WILL DOMINATE, BUT CAN ALREADY SEE A CHANGE IN THE OFFING AS THE NEXT PACIFIC STORM MOVES ASHORE. A MINOR SHORT WAVE WILL REACH THE GREAT LAKES THURSDAY NIGHT AND CONTINUE SOUTHEAST. 80H TEMPS LINGER AROUND +4-6 DEGREES INTO THURSDAY NIGHT. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... SURFACE LOW MOVES BETWEEN THE GTLKS AND JAMES BAY WHILE THE FRONT SWINGS BY WITH A COUPLE OF SHOWERS ASSOCIATED WITH IT. LOOKS AS THROUGH SOME SLIGHT CAA WILL TRIGGER THE SHOWERS BUT MAINLY ACROSS THE NORTHERN COUNTIES, LEHIGH VALLEY AND NORTH. ONCE THE SHORT WAVE MOVES THROUGH, BROAD RIDGE BUILDS INTO SATURDAY, THEN QUICKLY RETURN TO ZONAL FLOW SUNDAY. WITH A TREMENDOUS TEMPERATURES GRADIENT WEST TO EAST YOU JUST KNOW CYCLOGENESIS IS NOT THAT FAR OFF. LOW PRESSURE WILL BE WELL OVER THE NORTH ATLANTIC WITH HIGH PRESSURE SWEEPING DOWN FROM THE NORTH CENTRAL U.S. MEANWHILE, A FOUR CORNERS LOW WILL TAKE SHAPE ON MONDAY AND EVOLVE INTO A FAIRLY STRONG DECEMBER STORM. A STRONG RIDGE DEVELOP AHEAD OF THE LOW AS THE STORM REALLY TAKES SHAPE OVER IOWA WEDNESDAY NEXT WEEK. NOT SPECULATING ON THE WEATHER OUTCOME AT THIS POINT EXCEPT TO SAY SOME COLD TEMPERATURES AT 80H REACH OUR REGION NEXT WEEK. && .AVIATION /20Z-18Z/... A SURFACE TROUGH CONTINUES TO CRUISE ACROSS THE AREA THIS AFTERNOON. WITH THE FLOW VEERING TO THE SOUTHWEST BEHIND THE TROUGH, THERE IS SOME UNCERTAINTY REGARDING THE EXTENT OF ATMOSPHERIC DRYING TONIGHT. THE GFS AND NAM/WRF DO AGREE THAT DRYING WILL OCCUR TONIGHT, ESPECIALLY FROM THE TOP ON DOWN. THIS CAN ALREADY BE SEEN TO OUR WEST AS VISIBLE SATELLITE IMAGERY SHOWS CLOUDS SCOURING OUT NICELY IN THE YORK, PENNSYLVANIA AREA ON WEST AND SOUTHWARD. THE NAM/WRF, WHICH MANY TIMES OVERDOES ITS LOW-LEVEL MOISTURE, IS CLOSE TO WHAT THE GFS IS PORTRAYING TONIGHT WITH REGARDS TO LOW-LEVEL MOISTURE. INTERESTINGLY ENOUGH BOTH THE MAV AND MET GUIDANCE TANK THE CEILINGS AROUND 06Z TONIGHT FOR A FEW TERMINALS THEN LIFT THEM BACK UP. NOT REAL CERTAIN THAT THE CEILINGS WILL LOWER SUBSTANTIALLY OVERNIGHT OR IF SOME CLEARING TAKES PLACE SOME SC REDEVELOPS AND LOWERS GIVEN THE DRIER AIR WORKING IN. HOWEVER, DID KEEP SOME LOWER CEILINGS FOR THE OVERNIGHT AT MOST TERMINALS. THERE SHOULD BE AT LEAST PARTIAL CLEARING TONIGHT ESPECIALLY FOR KABE AND KRDG, THEREFORE CONTINUED THE IDEA OF SOME FOG. IF CLOUDS DIMINISH MUCH MORE THAN ANTICIPATED, THEN POCKETS OF LOCALLY DENSE FOG IS POSSIBLE LATER TONIGHT AND EARLY WEDNESDAY MORNING GIVEN THE LOW-LEVEL MOISTURE AND LIGHT WINDS. GENERALLY WENT WITH BORDERING MVFR WITH SOME IFR CONDITIONS AT SOME TERMINALS, WITH CONFIDENCE LOWER OVERNIGHT REGARDING THE IFR CONDITIONS AFTER REMAINING LOWER CLOUDS LIFT THIS EVENING. ANY LOWER CLOUDS AND FOG THAT FORMS OVERNIGHT IS EXPECTED TO DISSIPATE DURING WEDNESDAY MORNING, THEN SOME CU/SC AROUND ALONG WITH POSSIBLY A BIT OF HIGH LEVEL CLOUDS. && .MARINE... SOUTHERLY WINDS CONTINUE ACROSS THE WATERS, HOWEVER OBSERVATIONAL TRENDS INDICATING THE WINDS ARE BEGINNING TO VEER TO THE SOUTHWEST AS A SURFACE TROUGH MOVES THROUGH. THIS TREND IS EXPECTED TO CONTINUE THROUGH THE EVENING. HIGH PRESSURE IS THEN FORECAST TO TAKE HOLD ACROSS THE SOUTHERN STATES WHICH WILL KEEP A SOUTHWESTERLY FLOW ACROSS OUR REGION. A SHORT WAVE IS FORECAST TO CROSS THE GREAT LAKES THURSDAY NIGHT INTO FRIDAY, WITH A WEAK COLD FRONT/SURFACE TROUGH SWINGING THROUGH OUR AREA ON FRIDAY. THIS MAY INCREASE THE WINDS FOR A TIME ON FRIDAY, WHICH COULD REACH SMALL CRAFT ADVISORY CRITERIA. BUFKIT SOUNDINGS FOR BUOY 44009 INDICATE POSSIBLE GUSTS ON FRIDAY TO AROUND 25 KNOTS. FOR NOW WILL GO WITH GUSTS UP TO 25 KNOTS. HIGH PRESSURE THEN BUILDS IN TO START OFF THE WEEK, WITH ANOTHER COLD FRONT SCHEDULED TO APPROACH THE REGION ON MONDAY. THIS FRONT ALSO LOOKS FAIRLY WEAK. REGARDING SEAS, THEY ARE RUNNING BETWEEN 3 AND 4 FEET ON THE OCEAN AND ABOUT 2 FEET OR LESS ON DELAWARE BAY. SEAS AT BUOY 44025 HAVE REMAINED BELOW 5 FEET UNDER THE SOUTHERLY FLOW FOR THE BULK OF TODAY. WHILE THE WINDS MAY BE JUST ENOUGH TO GET SEAS THERE TO 5 FEET, THE WINDS WILL BE VEERING TO THE SOUTHWEST, AND OBSERVATIONAL TRENDS AT AVALON AND LONG BEACH ISLAND INDICATE A LOWERING TREND IN THE NEARSHORE WAVE HEIGHTS. BASED ON A SOUTHWEST FLOW, SEAS SHOULD REMAIN BELOW 5 FEET THROUGH THIS EVENING. AS A RESULT, WE WILL DROP THE HEADLINE THAT HAS BEEN IN EFFECT FOR THE NORTHERN WATERS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && OVERVIEW/SHORE/LONG TERM...EBERWINE AVIATION/MARINE...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 346 AM EST WED DEC 13 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>024-026-027-PAZ054-055-060>062-067>071-140900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 346 AM EST WED DEC 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KRUZDLO
The national radar mosaic for the moment the first event began.
8 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8804, 8909, 8910, 8911, 8918, 8919, 8920, 8921.